advertisement
 

  Back to Ask the Diabetes Team Ask the Diabetes Team
Question:

From Seattle, Washington, USA:

I've been using Humalog for many years without any problems. Recently, my insurance company stopped paying for Humalog and gave me NovoLog instead. Since the very first injection of NovoLog, I developed quarter sized welts on my stomach. The welts do not itch, but are painful, almost like a bruise. My doctor said that she has never heard this before, and maybe it will go away after time. It's been a month, and my stomach looks like I have been beaten. I have mean, red, rounds welts all over my tummy. Have you ever heard about this? By the way, my blood sugars have recently started edging higher and higher. I normally run between 70 to 160 mg/dl [3.9 to 8.9 mmol/L], and now I am consistently 150 to 250 mg/dl [8.3 to 13.9 mmol/L].

Answer:

I haven't have heard anything like that about NovoLog itself, but a patient of mine did have a similar experience after her injections. It could be an intolerance to some preservative or component of the insulin form itself. In my opinion, however, your doctor should write a paper for you telling your insurance company to approve of your use of Humalog.

AS

Additional comments from Dr. Stuart Brink:

It sounds like an insulin allergy or an allergy to one of the preservatives in the NovoLog. This is rare with the newest insulins, but such allergies have been known for many years. Your physician and nurse should be told of this and will switch you back to Humalog. If you need to fight with the insurance companies over such inane and random policies, they will help you with a letter called a statement of medical necessity. If the insurance company balks, fight them with a medical appeal.

SB

DTQ-20040924001150
Original posting 30 Sep 2004
Posted to Blood Tests and Insulin Injections and Insulin Analogs

  
advertisement


                 
  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:09:58
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.